Virginia, 2014Hail and Damaging Winds in Virginia, May 27 to 28, 2014
May 27 to 28, 2014 · NWS LWX · 8 events in 3 counties and zones
A strong cold front moved through the Mid Atlantic. Southerly flow ahead of the frontal boundary led to increased instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Mid Atlantic. Southerly flow ahead of the frontal boundary led to increased instability. Showers and thunderstorms formed along a pre-frontal trough east of the Blue Ridge. Some storms were capable of damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 2:23 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, May 27, 2:23 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EDT TUE MAY 27 2014
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ALONG SOUTHEAST COAST THIS AFTERNOON. A
COLD FRONT WILL APPROACH FROM THE NORTH TONIGHT AND MOVE
SOUTHWARD THROUGH THE AREA ON WEDNESDAY. HIGH PRESSURE OFF THE
COAST OF THE NORTHEASTERN UNITED STATES WILL BUILD TO THE SOUTH
THURSDAY AND FRIDAY...AND REMAIN THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SEVERE THUNDERSTORM WATCH NUMBER 190 IS IN EFFECT FOR THE ENTIRE CWA
UNTIL 9PM. (LEFT OUT TANGIER SOUND MARINE ZONE SINCE IT IS THE
FARTHEST SOUTHEAST ZONE...SHOULD THE SITUATION WARRANT...THEY CAN BE
ADDED). MLCAPE 1500 TO 2000 J/KG CWA WIDE WITH BULK SHEAR LOW...
AROUND 20 KT WITH WEST THE MEAN DIRECTION THROUGH THE COLUMN. STORMS
WILL BE FAIRLY SLOW MOVING TO THE EAST UNLESS A STRONG COLD POOL CAN
DEVELOP AND DRIVE ACTIVITY ALONG. LARGE HAIL AND DAMAGING WINDS ARE
MAIN THREATS...THOUGH OVERALL THIS IS EXPECTED TO BE A LOW END
SEVERE WATCH EVENT.
AS OF 1830Z...BEST ACTIVITY IS JUST NORTH OF MASON-DIXON LINE (WE
CAN SEE THE ANVILS DEVELOPING ON THOSE STORMS FROM HERE AT THE
OFFICE) AND OVER CNTRL WV. STRONG MID-AFTERNOON INSOLATION SHOULD
ALLOW 90F TO BE REACHED IN MANY AREAS (18Z OB AT DCA WAS ALREADY
90F...SO LOW 90S FOR THEM). THIS WILL PRIME THE AREA FOR LATE
AFTERNOON/EVENING THUNDERSTORMS.
WATCH IS UNTIL 9PM...WHICH IS REASONABLE BLUE RIDGE AND WEST...BUT
MAY BE A BIT PREMATURE FOR EASTERN SECTIONS OF THE AREA. THE
TROUGH/COLD FRONT WILL DROP SOUTH TOWARD THE MASON-DIXON
OVERNIGHT...WITH FURTHER SCATTERED ACTIVITY...THOUGH NOT
SEVERE...EXPECTED FOR THE NRN HALF OF THE CWA. LIFTED INDEX FROM GFS
REMAINS AROUND -1 OVERNIGHT (COMPARED TO -5 THIS EVENING)...SO ISO
THUNDER WAS ADDED.
WEDNESDAY...FRONT/TROUGH SAGS SOUTH THROUGH THE AREA WITH GENERAL
CONVECTIVE THUNDERSTORMS AND AN ONSHORE FLOW COMING IN FROM THE
DELMARVA TO THE WESTERN SHORE IN THE AFTERNOON. WENT CLOSE TO THE
MAV FOR MAX TEMPS...LEAST NE DUE TO ONSHORE FLOW COMING...LOW TO MID
80S ELSEWHERE (UPR 80S POSSIBLE INVOF KCHO).
WEDNESDAY NIGHT...ONSHORE FLOW/HIGH WEDGE SHIFTS WEST WELL INTO THE
CWA. COOLER NIGHT WITH MINS UPR 50S INLAND...LOW 60S URBAN/NEAR
SHORE. UNSURE IF DRIZZLE WILL ONSET THAT NIGHT OR IN THURSDAY.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
SFC HIPRES WL BE BLDG ACRS NERN CONUS THU-THU NGT...BRINGING LONG
FETCHED ELY FLOW TO ENTIRE CWFA. MEAN LYR RH SUGGESTS AMS WL BE
SATD...AND STBL. OVERRUNNING PTTN IN PLACE...SO AM THINKING MORE LGT
RA/DZ. HIEST QPF WL BE GLEANED FM OROGRAPHIC LIFT IN APLCNS...AND WL
MAINTAIN LKLY POPS THRU THE DAY W OF SHD AS A RESULT. OTRW...WL BE
SCALING POPS BACK THRU THE AFTN-EVE IN RESPONSE TO DRIER AIR
INFILTRATING FM THE NE.
DONT BELIEVE AMS WL SUPPORT TEMPS TOO MUCH ABV DEWPTS...AND HV LWRD
MAXT A FEW...SPCLY ACRS NRN MD. AM NOT GOING COMPLETELY NAM COOL...
BUT HV SHADED THAT WAY A LTL. SIMLRLY...MIN-T IN THE 50S THU NGT.
H5 TROF AXIS CROSSES LATE FRI...AS SFC HIPRES GRDLY MOVES OFFSHORE.
WHILE THERES AN OUTSIDE CHC AT A BRIEF SHRA...MSTR IN SOURCE RGN
LTMD...AND HV OPTED TO KEEP FRI FCST DRY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN UPPER LEVEL CUTOFF LOW PRESSURE SYSTEM WILL DROP SOUTHEASTWARD
ACROSS NEW ENGLAND FRIDAY NIGHT. A SURFACE COLD FRONT WILL PIVOT
ACROSS OUR REGION DURING THIS TIME...GENERATING A CHANCE FOR SHOWERS
OR A THUNDERSTORM.
HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY THROUGH SUNDAY
NIGHT...ALLOWING FOR DRIER AND COOLER CONDITIONS AS A SURFACE HIGH
RIDGES SOUTHWARD ALONG THE EASTERN SLOPES OF THE APPALACHIAN
MOUNTAINS.
THE HIGH WILL GRADUALLY WEAKEN MONDAY THROUGH TUESDAY...ALLOWING FOR
SEVERAL WEAK UPPER LEVEL IMPULSES OF ENERGY TO RIDE ALONG THE
NORTHERN FRINGE OF THE RIDGE AND ACROSS OUR REGION. THESE
DISTURBANCES WILL PRODUCE A CHANCE FOR SHOWERS AND THUNDERSTORMS
MONDAY AND TUESDAY.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WIDELY SCATTERED INCREASE IN INTENSITY AND COVERAGE THROUGH THE
EVENING. SEVERE THUNDERSTORM WATCH IN EFFECT FOR WIND AND HAIL
THREAT UNTIL 9PM. OTW...W WIND AROUND 10 KT. NW/NLY FLOW BEHIND A
WEAK FRONT WEDNESDAY...THEN ONSHORE FLOW SPREADS WEST FROM THE
AFTERNOON THROUGH THE OVERNIGHT.
OUTLOOK...
THU...MVFR/IFR CIGS DUE TO LOW CLDS FM MARITIME FLOW.
FRI-SUN...VFR.
&&
.MARINE...
SPECIAL MARINE WARNINGS LIKELY THROUGH THIS EVENING FROM
THUNDERSTORMS DEVELOPING WITH HAIL AND DAMAGING WIND THREAT.
OTHERWISE...WLY FLOW 10 TO 15 KT. FLOW BECOMES NWLY/NLY DURING
WEDNESDAY...THEN ONSHORE LATE IN THE AFTERNOON AS HIGH PRESSURE
WEDGES IN. SMALL CRAFT ADVISORY WEDNESDAY NIGHT FOR ONSHORE FLOW 15
TO 20 KT.
STIFF ELY FLOW CONTS INTO THU. SCA CONDS PSBL. WNDS BCMG LGT THU
NGT...CONTG THRU THE WKND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM WEDNESDAY TO 6 AM EDT THURSDAY
FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 10 PM WEDNESDAY TO 6 AM EDT THURSDAY
FOR ANZ535-536.
&&
SYNOPSIS...HTS
NEAR TERM...BAJ
SHORT TERM...HTS
LONG TERM...KLW
AVIATION...BAJ/HTS
MARINE...BAJ/HTSHazardous weather outlook, May 27, 3:49 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT TUE MAY 27 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
449 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 190 IS IN EFFECT UNTIL 9 PM FOR
THE OUTLOOK AREA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WIND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
449 PM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 190 IS IN EFFECT UNTIL 9 PM FOR
THE OUTLOOK AREA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WIND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 27, 3:40 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 2 SSW LEWISTOWN 39.51N 77.43W
05/27/2014 E0.75 INCH FREDERICK MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1400330
HTSLocal storm report, May 27, 4:21 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
521 PM EDT TUE MAY 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 SW LEWISTOWN 39.52N 77.43W
05/27/2014 E0.90 INCH FREDERICK MD PUBLIC
NICKEL SIZED HAIL REPORTED AT MOUNTAINDALE CONVENIENCE
STORE
&&
EVENT NUMBER LWX1400331
CBThunderstorm Wind, Fairfax
- When
- May 27, 5:35 PM EST
- Where
- Fairfax County, 1.15 mi S of Sunset Hills
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.934, -77.348
There were large pine trees down at the corner of North Shore Drive and Northgate Square.
Thunderstorm Wind, Fairfax
- When
- May 27, 5:43 PM EST
- Where
- Fairfax County, 0.68 mi NNW of Swinks Mill
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.959, -77.205
There was a tree down on Swinks Mills Road at Georgetown Pike.
Thunderstorm Wind, Fairfax
- When
- May 27, 5:47 PM EST
- Where
- Fairfax County, 0.71 mi E of Belvedere
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.848, -77.167
There was a tree down on Waterway Drive near Dearborn Drive.
Thunderstorm Wind, Fairfax
- When
- May 27, 5:47 PM EST
- Where
- Fairfax County, 0.72 mi SW of Langley
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.944, -77.181
There was a tree down onto Ingleside Road at Churchill Road.
Thunderstorm Wind, Arlington
- When
- May 27, 6:11 PM EST
- Where
- Arlington County, 1.2 mi W of Rosslyn
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 38.879, -77.102
There was a tree down on the 2500 Block of Washington Blvd in Arlington.
Thunderstorm Wind, Fauquier
- When
- May 27, 6:18 PM EST
- Where
- Fauquier County, 0.9 mi WNW of Hopewell
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.874, -77.736
There was a tree down along Hopewell Road.
Thunderstorm Wind, Fauquier
- When
- May 27, 6:35 PM EST
- Where
- Fauquier County, 0.91 mi WSW of Warrenton
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 38.713, -77.795
There was a large tree down on Main Street in Warrenton.
Hail, Fauquier
- When
- May 28, 2:05 PM EST
- Where
- Fauquier County, 2.2 mi NNE of Turnbull
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.711, -77.839
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521008, 521009, 521010, 521011, 520832, 520833, 521012, 520834.